Kentucky, 2003

Hail in Kentucky, June 3, 2003

June 3, 2003 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 3, 12:20 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 3, 12:20 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
120 AM EDT TUE JUN 3 2003

WILL ISSUE A QUICK UPDATE TO REMOVE MIDNIGHT WORDING AND ADD A
RUMBLE OF THUNDER TO ALL ZONES. UPDATE TO GRIDS...GRAPHICS AND TEXT
PRODUCTS OUT SHORTLY.

.JKL...NONE.

GREIF

PREVIOUS DISCUSSIONS FOLLOW:
=====================================================================

342 PM EDT MON JUN 2 2003

SHORT TERM...MODELS IN GENERAL AGREEMENT...JUST SLIGHT DIFFERENCES
IN TIMING. AVN STRONGER AND DEEPER WITH UPPER LEVEL FEATURES.
ALSO...06Z AVN FASTER WITH SURFACE FEATURES THAN 00Z ETA.
CONSEQUENTLY...AVN ABOUT 6 HRS FASTER WITH ONSET OF PRECIP. 12Z
ETA/MESOETA SEEMS MORE IN LINE WITH AVN...SO LEAN TOWARDS TIMING OF
AVN. WITH AVN...HEAVIEST PRECIP STAYS TO OUR NW ALONG THE OHIO RIVER
AND NORTHWARD. HOWEVER...GOOD QPF HERE AS WELL...ON THE ORDER OF 0.5
TO 0.75 IN. ANY THUNDER SHOULD STAY CLOSE TO TRACK OF LOW WHERE BEST
INSTABILITY IS AT. WITH TRACK OF LOW MOVING ALONG RIVER...BEST SHOT
AT THUNDER SHOULD BE NORTHERN CWA. BUT...CANT RULE OUT THUNDER
ANYWHERE DURING DAYLIGHT HOURS.

EXTENDED...THREE FEATURES TO LOOK AT. FIRST IS CUTOFF LOW OVER
MIDWEST...REMNANTS OF UPPER LOW WHICH TRACKS FROM NORTH CENTRAL
PLAINS. CORRESPONDING SFC LOW GIVES US OUR PRECIP LATE TONIGHT AND
TOMORROW. UPPER LOW OVER MIDWEST SEEMS TO STALL OUT WED PM THROUGH
THUR AM...APPARENTLY AS A RESULT OF A FAST MOVING SHORTWAVE THAT
MERGES WITH IT MOVING IN FROM THE BC OF CANADA. THIS BRINGS SOME
POPS BACK INTO FCST FOR AT LEAST NORTHERN CWA FOR WEDNESDAY
PM...UNTIL UPPER TROUGH FINALLY PUSHES OFF TO NORTHEAST OUT OF AREA.
LATER SHIFTS MAY WANT TO LOOK MORE CLOSELY FOR POSSIBILITY OF SLIGHT
POPS ACROSS ENTIRE AREA.

THEN...SECOND MAJOR CUTOFF LOW MOVES INTO PLAINS AND EVENTUALLY
MIDWEST BEFORE SHOOTING OFF TO THE NORTHEAST BY NEXT WEEKEND. SHORT
WAVE INTERACTION WITH FIRST UPPER LEVEL LOW SLOWS OVERALL PATTERN OF
UPPER LEVEL FEATURES...PUSHING TIMING OF FRONTAL ZONE BACK ABOUT 24
HOURS FOR WEEKEND. OVERALL RESULT IS LACK OF CONFIDENCE IN TIMING OF
FRONT FOR WEEKEND. LATEST AVN SEEMS TO PUSH BACK TIMING EVEN
FURTHER. SO TIMING OF NEXT WEEKENDS FRONT IS HIGHLY QUESTIONABLE.

RAY

=====================================================================

515 AM EDT MON JUN 2 2003

THE 8Z SFC ANALYSIS HAD HIGH PRESSURE CENTERED OVER OH. THIS HIGH
BROUGHT IDEAL RADIATIONAL COOLING WITH TEMPS CURRENTLY RUNNING IN
THE LOWER 40S IN THE VALLEYS TO THE UPPER 40S ON THE RIDGES.

WITH THIS DRY AIR IN PLACE AT LOWER LEVELS IT WILL TAKE A WHILE FOR
THE ATMOSPHERE TO MOISTEN BACKUP AND TOOK OUT ANY MENTION OF PRECIP
FOR TODAY. UPPER RIDGING IS EXPECTED THIS AFTERNOON AND THIS WILL
ALLOW FOR A GOOD AMOUNT OF SUNSHINE. THICKENING AND LOWERING
CLOUDS ARE EXPECTED THIS AFTERNOON AHEAD OF A DEVELOPING ARE OF LOW
PRESSURE IN THE MS VALLEY. HIGH TEMPS WILL BE CLOSE TO
GUIDANCE...AND ONLY A FEW DEGREES BELOW NORMAL.

THE MAIN FORECAST CHALLENGE IS A SW/V NOW OVER THE SOUTHERN PLAINS.
MODELS HAVE GENERALLY BEEN CONSISTENT WITH PREVIOUS RUNS...BUT HAVE
DIFFERENT SOLUTIONS. THE GFS TRIES TO PHASE THIS SYSTEM WITH A
NORTHERN STREAM SHORTWAVE. THIS LEADS TO A STRONGER AND FASTER
MOVING SFC LOW. THE GFS TRACKS THE SFC LOW TO OUR N. THE 0Z ETA AND
NGM ARE RATHER SIMILAR WITH THE LOW TRACKING ACROSS THE CWA ON TUE.
GOOD ISENTROPIC LIFT ACCOMPANIED BY SOME UPPER DIVERGENCE IN ADVANCE
OF THE SW/V SHOULD LEAD TO A DECENT RAIN. A LLJ OF 40KT+ (AS PROGGED
BY THE ETA) WILL TRANSPORT ABUNDANT MOISTURE INTO THE CWA
TONIGHT...WITH PWS CLIMBING TO MORE THE 1.5 BY 12Z ON TUE.
CONSIDERING THIS...RAISED POPS TO CATEGORICAL TONIGHT IN MOST PLACES.

ON TUE...EXPECT THE MAIN BAND OF PRECIP TO EXIT THE REGION DURING
THE MORNING. UPPED POPS TO CATEGORICAL...WITH MAINLY IN THE MORNING
WORDING. THE TRACK OF THE LOW WILL PUT THE SOUTHEASTERN AREAS IN THE
WARM SECTOR DURING THE AFTERNOON AND EVENING. 0Z META FORECAST
SOUNDINGS FOR 21Z TUE ARE RATHER UNSTABLE (LIS TO -4 AND CAPES
AROUND 2000 J/KG). THIS COULD LEAD TO REDEVELOPMENT OF SHRA OR TSRA
IN THE AFTERNOON. THE COLD FRONT TRAILING SOUTH FORM THE LOW WILL
GRADUALLY PUSH ACROSS THE REGION DURING THE EVENING HOURS AS 500 MB
SW/V MOVES THROUGH. KEPT IN CHANCE POPS FOR TUE NIGHT.

THE REST OF THE NEAR TERM WAS IN GOOD SHAPE WITH LITTLE CHANGE OTHER
THAN TO LOWER HIGHS ON WED A BIT. NEW MEX HIGHS FOR WED ARE IN THE
UPPER 60S COMPARED TO YESTERDAYS UPPER 70S. TRENDED TEMPS DOWN
SOME...TO THE LOW TO MID 70S.

EXTENDED...THE LATEST MODEL TREND IN BOTH THE ETA AND GFS IS FOR A
DRY THURSDAY. LOWERED POPS THU TO SLIGHT CHANCE RATHER THAN REMOVE
THEM ALTOGETHER. THE NEW MEX GUIDANCE HAS TRENDED COOLER FOR THU AM
LOWS AS WELL. LATER SHIFTS WILL HAVE A BETTER CHANCE TO EVALUATE
THIS AND LOOK AT MEX ENSEMBLE NUMBERS.

PELTON
Hazardous weather outlook, Jun 2, 5:20 AM EST, 21 hours 20 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
620 AM EDT MON JUN 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM TOWARD DAWN NEAR THE
TENNESSEE BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY AND WEDNESDAY AND
AGAIN ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PELTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lee

When
June 3, 2:40 AM EST
Where
Lee County, Zachariah
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -83.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363469.